Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 30, 1998, 4:59 PM CST for Benton County, Linn County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 1998, 4:59 PM CST (22:59 UTC)
- Expired
- Mar 30, 1998, 5:45 PM CST
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Benton County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:45 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1173 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS1 KMLI 302301 RRA SVRMLI IAC011-113-302345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 PM CST MON MAR 30 1998 * SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN BENTON COUNTY - EAST CENTRAL IOWA LINN COUNTY - EAST CENTRAL IOWA * UNTIL 545 PM CST * SOME LOCATIONS AFFECTED BY THIS STORM CENTER POINT AROUND 505 PM CST TODDVILLE AROUND 505 PM CST ROBINS AROUND 510 PM CST PALSADES KEPLER STATE PARK AROUND 510 PM CST MARION AROUND 515 PM CST CEDAR RAPIDS AROUND 515 PM CST * AT 457 PM CST...DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CEDAR RAPIDS OR 10 MILES SOUTHWEST OF TODDVILLE MOVING NORTHEAST AT 40 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. ARKELL &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:25 PM CST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 30, 2:25 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 225 PM CST MON MAR 30 1998 STRONG BUT SLOW MOVING CDFNT ACROSS EAST CENTRAL IOWA THIS AFTN WILL BE ALMOST STATIONARY INTO TONIGHT...OR EVEN RETROGRADE WESTWARD FROM IOWA NORTHWARD...AS LOW MOVES NORTH FROM OKLAHOMA AND DEEPENS. THIS WILL KEEP FOCUS OF HVY RAIN PROBABLY W OF MISSISSIPPI RIVER TONIGHT...SHIFTING N AND E ON TUES. CHC SVR TONIGHT... WITH GOOD CHC EXCEEDING FF GUID IN SOME LOCATIONS ON IOWA SIDE. CWA DRY SLOTTED ON TUESDAY AS CDFNT BEGINS TO MOVE EAST ACROSS AREA. HWVR...LEFT FRONT QUAD OF STRONG UPPER JET...ALONG WITH COLD POOL ALOFT... WILL PROVIDE SOLID THREAT OF SEVERE. CID 53/++ DBQ 52/++ MLI 56/++ BRL 56/++ ARKELL
In the hours before
Special weather statement, Mar 30, 12:29 PM CST, 4 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1229 PM CST MON MAR 30 1998 ...SEVERE STORMS POSSIBLE TODAY AND TONIGHT OVER EASTERN IOWA AND NORTHWEST ILLINOIS... AS A COLD FRONT PUSHES THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS THIS EVENING AND OVERNIGHT... LOOK FOR AN OPPORTUNITY FOR SEVERE WEATHER. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS MISSOURI AND CENTRAL ILLINOIS...HOWEVER EASTERN IOWA AND NORTHWEST ILLINOIS REMAIN IN THE THREAT AREA. THUNDERSTORMS WILL DEVELOP AS MUCH DRIER AND COOLER AIR BEHIND THE FRONT CLASHES WITH WARM...MOIST AIR AHEAD OF IT. A STRONG UPPER LEVEL JET MOVING OUT OF CENTRAL TEXAS WILL HELP ENHANCE THE SEVERE THREAT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 5PM TO MIDNIGHT. SEVERE WEATHER WATCHES MAY BE POSTED THIS AFTERNOON AND/OR TONIGHT FOR EASTERN IOWA AND NORTHWEST ILLINOIS. STAY TUNED TO LATER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. WEISSER
Special weather statement, Mar 30, 12:29 PM CST, 4 hours 30 minutes before
SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1229 PM CST MON MAR 30 1998 ...SEVERE STORMS POSSIBLE TODAY AND TONIGHT OVER EASTERN IOWA AND NORTHWEST ILLINOIS... AS A COLD FRONT PUSHES THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS THIS EVENING AND OVERNIGHT... LOOK FOR AN OPPORTUNITY FOR SEVERE WEATHER. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS MISSOURI AND CENTRAL ILLINOIS...HOWEVER EASTERN IOWA AND NORTHWEST ILLINOIS REMAIN IN THE THREAT AREA. THUNDERSTORMS WILL DEVELOP AS MUCH DRIER AND COOLER AIR BEHIND THE FRONT CLASHES WITH WARM...MOIST AIR AHEAD OF IT. A STRONG UPPER LEVEL JET MOVING OUT OF CENTRAL TEXAS WILL HELP ENHANCE THE SEVERE THREAT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE FROM ABOUT 5PM TO MIDNIGHT. SEVERE WEATHER WATCHES MAY BE POSTED THIS AFTERNOON AND/OR TONIGHT FOR EASTERN IOWA AND NORTHWEST ILLINOIS. STAY TUNED TO LATER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES. WEISSER
Local storm report, Mar 30, 2:50 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
Local storm report, Mar 30, 2:50 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 PM CST MON MAR 30 1998 TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CST) ....COUNTY LOCATION.... 0209 PM 4 W VINTON IA 1.75 INCH HAIL 03/30/98 BENTON GOLFBALL SIZE HAIL 0244 PM MANCHESTER IA IA 1.00 INCH HAIL 03/30/98 DELAWARE PHILIP
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:56 PM CST | Severe Thunderstorm Warning | DVN | Benton | 34 min |
| Mar 30, 2:18 PM CST | Severe Thunderstorm Warning | DVN | Buchanan | 32 min |
| Mar 30, 2:42 PM CST | Severe Thunderstorm Warning | DVN | Delaware | 28 min |
| Mar 30, 3:01 PM CST | Severe Thunderstorm Warning | DVN | Dubuque | 29 min |
| Mar 30, 4:26 PM CST | Severe Thunderstorm Warning | DVN | Benton, Iowa | 29 min |
| Mar 30, 5:15 PM CST | Severe Thunderstorm Warning | DVN | Keokuk | 45 min |
| Mar 30, 5:41 PM CST | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.